Utah, 2019Winter Weather in Utah, February 2 to 3, 2019
February 2 to 3, 2019 · NWS GJT · 3 events in 3 counties and zones
A mid level Pacific trough progressed into eastern Utah from the Great Basin. Ample moisture in the unsettled southwesterly flow produced moderate wet, dense snowfall across much of the higher terrain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level Pacific trough progressed into eastern Utah from the Great Basin. Ample moisture in the unsettled southwesterly flow produced moderate wet, dense snowfall across much of the higher terrain. Additionally, the presence of a strong upper level jet overhead resulted in gusty winds at the surface which led to blowing snow and reduced visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 4:32 PM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Feb 2, 4:32 PM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
432 PM MST Sat Feb 2 2019
.SHORT TERM...(Tonight through Sunday night)
Issued at 355 PM MST Sat Feb 2 2019
First of all I stand strong with Phil...especially after putting
together another forecast of cold and wintry weather through much
of the next week. You can almost see Spring in many places today
with mild temperatures spreading in ahead of the next system
thanks to warm advective southwest flow aloft. Sorry Gunny and
Vernal...mixing just isn't strong enough to help out with the
amount of cold air stuck in those basins. The next tightly wound
system is spreading into NorCal this afternoon with a strong
subtropical moisture plume feeding into it. Many issues to deal
with as this storm progresses through the Intermountain West to
the Plains over the short term. Moisture...check. PWAT is
forecast to peak near 0.55 by morning which is extreme for this
time of year. Warm air always accompanies this type of moisture
which makes snow forecasting more difficult than normal. The
forecast is on the right track and no major changes with the bulk
of the snow expected above the 8000 foot mark but falling as low
as 5500 feet through the event. The above mentioned Uinta Basin
will come into play however as the warm moist air over-running
the entrenched cold air will aid in artificially lowering snow
levels. Plumes and hi-res models suggest snow in the 2-4 inch
range just south of the Uinta mountains and did add an advisory
here. With another system digging behind this one...southwest flow
remain in place and there is no apparent surface front pushing
through so we are banking on jet dynamics and then unstable
orographics. QG forcing also suggest this storm will be splitting
about the time it arrives to our CWA with the better lobe of
energy lifting to the northeast early Sunday...hence better
support for snow in NE Utah. Drier air filters in from the West
through the afternoon and lower elevations in the West should see
some sunshine by day's end. Lapse rates slacken slightly but
soundings suggest a conditionally unstable layer that orographics
will be able to utilize to keep some mountain showers going
through the night. The bulk however should end with sunset. This
system will keep things mixed up so temperatures near to slightly
normal will be sticking around and should also help the basins
warm some for Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 355 PM MST Sat Feb 2 2019
Cold air will be pooling upstream as a persistent and positively
tilted trough hangs over the NW CONUS through midweek before
shifting eastward through the end of the week. Near seasonal
temperatures will be in place for the start of the week ahead of
this trough...and enough mixing may allow the basins to stay
warmer than lately as well. It is hard to pick out a distinct wave
in the moderately fast SW flow overhead through this time, but
afternoon instability...orographics and wind speed maxima should
keep the threat of mountain snow showers in at times. Forcing will
be better near northeast Utah on Tuesday as a stronger jet max
moves through the flow. The upstream trough will be shifting
overhead Wednesday into Thursday as forcing when forcing for
ascent will be increasing. Southwest flow will transition to West
then Northwest flow with the passage of this trough and appears
much of the CWA will see some precipitation falling during this
time. How much is still in question. PWAT is decreasing through
the period and as expected very dry high latitude continental air
will be filtering into and behind this trough. As dendritic
temperatures lower in height with the approach and passage of the
trough snow ratios will increase and right side up snow could
still lead to some decent amounts. Winds will continue to be a
threat across the high country and suspect avalanche danger will
be increasing with this new snow load. Temperatures fall below
normal by midweek and remain there through the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 428 PM MST Sat Feb 2 2019
As the next significant Pacific storm moves through the area the
next 24 hours, middle and high level clouds will increase and
lower this evening. Snow in the mountains and a mix of rain and
snow in the valleys will begin spreading across eastern UT and
western CO after about 05Z. Mountains will become obscured
thereafter. All TAF sites will have ILS CIGS by 12Z Sunday with
MVFR and periods of IFR CIGS and VSBYS probable.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from midnight tonight to 6 PM MST Sunday
for COZ003-009-010-012-013-017.
Winter Storm Warning from midnight tonight to 6 PM MST Sunday
for COZ018-019.
UT...Winter Weather Advisory from midnight tonight to 6 PM MST Sunday
for UTZ023>025.
Winter Storm Warning from midnight tonight to 6 PM MST Sunday
for UTZ028.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...CCHazardous weather outlook, Feb 2, 4:52 AM MST, 17 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
452 AM MST Sat Feb 2 2019
COZ001>014-017>023-UTZ022>025-027>029-031200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
452 AM MST Sat Feb 2 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Valley rain and mountain snow mainly above 7000 feet is expected
late tonight mainly after midnight. Several inches of snow in the
higher elevations will be possible by sunrise tomorrow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Precipitation will become widespread tomorrow morning before
winding down in the afternoon and evening. Snowfall totals by
tomorrow evening will range from 6 to 16 inches with the highest
amounts in the Abajo, La Sal and San Juan mountains. Lesser
amounts of 2 to 6 inches will be expected in the Elkhead, Park,
Gore and Sawatch ranges. Wind gusts of 40 to 60 mph in the higher
elevations may cause blowing snow and reduced visibility. Once
that storm is over, another colder system will move in Wednesday
bringing another chance for some rain and snow across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, La Sal & Abajo Mountains
- When
- February 2, 10:00 PM MST to February 3, 11:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
An average of 5 to 10 inches of snow fell across the area with locally higher amounts up to 14 inches.
Winter Weather, Tavaputs Plateau
- When
- February 2, 10:00 PM MST to February 3, 10:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An estimate of 12 inches of snow fell at the East Willow Creek SNOTEL site. Winds gusted from 40 to 50 MPH.
Winter Weather, Eastern Uinta Mountains
- When
- February 2, 11:00 PM MST to February 3, 2:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
An average of 5 to 10 inches of snow fell across the area. Winds gusted from 40 to 50 MPH.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dense Fog in California, February 2, 20191 death · $102,000 · 3 events
- Tornadoes and Flooding in California, February 2 to 5, 2019$1.0 million · EF0 · 14 events
- Tornado and Debris Flows in California, February 2, 2019$257,000 · EF0 · 24 events
- Dense Fog and Freezing Fog in Kentucky, February 2, 2019$110,000 · 4 events
- Heavy Snow and Winter Weather in Idaho, February 2 to 5, 201920 events
- Debris Flow and Flooding in California, February 2, 201951 kt wind · 19 events
- Winter Storm and Heavy Snow in Montana, February 2 to 4, 201913 events
- Blizzard and Winter Storm in Montana, February 2 to 4, 201912 events
- Flood and Heavy Snow in Utah, February 2 to 7, 201912 events
- Dense Fog in Missouri, February 2, 201911 events
- Dense Fog in Illinois, February 2, 201911 events
- Winter Weather in Colorado, February 2 to 3, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795604, 795606, 795605.